Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 19, 2001

Daily Care

Question from Hooker, Oklahoma, USA:

My 14 year old nephew (6 feet tall and 150 pounds) is taking 36 units of NPH with a sliding scale of Regular, a sliding scale of Regular at lunch (if his sugar is high) and dinner, and 17 units of NPH with Regular (only if blood sugar is high) at his bedtime snack. His A1c has been 7.5% on his last two visits, but our doctor said the amount of insulin my nephew is taking was killing him, and the doctor wants to put my nephew on Actos. His goal for my nephew is the Actos with 10 units of NPH in the morning and 4 units at night. I'm not sure if he really needs this Actos. Will this really change his insulin requirements without hurting him?

Answer:

Actos [pioglitazone] is a relatively new drug which is not recommended for people with type�1A (autoimmune) and its efficacy and safety have not been established for children. I assume that your nephew does have type�1 diabetes, perhaps confirmed by an antibody test at the time of onset. Certainly, your nephew’s weight is normal for his height which is against a diagnosis of type�2 diabetes, and, although you do not specify his average daily need for regular insulin, his insulin requirements as judged from the NPH dose do not suggest that he has one of the insulin resistance syndromes.

In view of these considerations and of the fact that your nephew’s hemoglobin A1c is only very slightly above the optimal range, I think that adding pioglitazone is not well advised and certainly not on the grounds that his present dose of insulin is harmful. This is not to say that oral hypoglycemics should never be used in autoimmune diabetes. Certainly, there have been a number of studies in which control has been improved by the addition of Glucophage [metformin].

I think that your nephew’s parents need to discuss all of this with the doctor in case there has been some misunderstanding. While there, it would help to review what might be the next step such as the use of an insulin pump or perhaps a move to Lantus (insulin glargine) insulin once a day with Humalog or Novolog insulin immediately after meals adjusted for pre-meal blood sugar and appetite. Both of these regimens offer extra flexibility for the college years.

DOB

[Editor’s comment: It’s unclear from your question whether your nephew is under the care of a diabetes team. If not, he and his parents should ask for a referral.

WWQ]